Alert archive / Delaware / Areal Flood Warnings in 2025
Areal Flood Warning 2, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Mar 17, 2025, 12:03 AM EDT for Sussex County, Delaware. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2025, 12:03 AM EDT (04:03 UTC)
- Expired
- Mar 17, 2025, 3:51 AM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 29 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 4.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
561
WGUS41 KPHI 170403
FLWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1203 AM EDT Mon Mar 17 2025
DEC005-170815-
/O.NEW.KPHI.FA.W.0002.250317T0403Z-250317T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-
1203 AM EDT Mon Mar 17 2025
...FLOOD WARNING IN EFFECT UNTIL 415 AM EDT EARLY THIS MORNING...
* WHAT...Urban area and small stream flooding caused by excessive
rainfall is expected.
* WHERE...A portion of southern Delaware, including the following
county, Sussex.
* WHEN...Until 415 AM EDT.
* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying
and flood-prone locations is imminent or occurring.
* ADDITIONAL DETAILS...
- At 1203 AM EDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin
shortly in the warned area. Between 1 and 2 inches of rain
have fallen.
- Additional rainfall amounts of 1 to 2 inches are possible in
the warned area.
- Some locations that may experience flooding include...
Georgetown, Seaford, Millsboro, Laurel, Lewes, Milton,
Dagsboro, Millville, Henlopen Acres, Gumboro, Sycamore and
Long Neck.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
&&
LAT...LON 3846 7569 3859 7570 3890 7527 3872 7500
3845 7501 3846 7505
$$
RCM2 follow-up statements
829
WGUS81 KPHI 170553
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
153 AM EDT Mon Mar 17 2025
DEC005-170815-
/O.CON.KPHI.FA.W.0002.000000T0000Z-250317T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-
153 AM EDT Mon Mar 17 2025
...FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT EARLY THIS
MORNING...
* WHAT...Urban area and small stream flooding caused by excessive
rainfall continues.
* WHERE...A portion of southern Delaware, including the following
county, Sussex.
* WHEN...Until 415 AM EDT.
* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying
and flood-prone locations is imminent or occurring.
* ADDITIONAL DETAILS...
- At 153 AM EDT, Doppler radar indicated slow moving
thunderstorms with very heavy rainfall across the warned
area. Between 1 and 3 inches of rain have fallen.
- Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area.
- Some locations that may experience flooding include...
Georgetown, Seaford, Millsboro, Laurel, Lewes, Milton,
Dagsboro, Millville, Henlopen Acres, Gumboro, Sycamore and
Long Neck.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
&&
LAT...LON 3846 7569 3859 7570 3890 7527 3872 7500
3845 7501 3846 7505
$$
RCM670
WGUS81 KPHI 170751
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
351 AM EDT Mon Mar 17 2025
DEC005-170801-
/O.CAN.KPHI.FA.W.0002.000000T0000Z-250317T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-
351 AM EDT Mon Mar 17 2025
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for Sussex County.
Flood waters are receding and the heaviest rain has ended.
Additional flooding is not expected to pose a threat. Please
continue to heed remaining road closures.
&&
LAT...LON 3846 7569 3859 7570 3890 7527 3872 7500
3845 7501 3846 7505
$$
RCMWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Mar 16, 9:07 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 16, 9:07 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
907 PM EDT Sun Mar 16 2025
.SYNOPSIS...
A strong cold front will move across our area tonight into early
Monday morning. Weak high pressure slides across our area Monday
night and Tuesday before shifting to our northeast during Wednesday.
A potentially strong cold front then moves through later Thursday,
followed by high pressure extending into our area Saturday. A
weak system may then move through Sunday.
&&
.NEAR TERM /THROUGH MONDAY/...
The Wind Advisory for the inland areas has been allowed to
expire with the synoptic winds/gusts continuing to decrease now
that daytime heating has ended. A low level jet continues across
the coastal areas and with convection still possible we'll
continue it across those areas until 11PM.
The first of the showers/tstms along the front is now arriving
across wrn/nrn areas attm with one stronger tstm about to enter
Carbon County PA. Other rains are moving N/NE along the coastal
plain. All rains will continue into the overnight before ending
from SW/NE by dawn. Adjustments to many pop/wx grids have been
made to accommodate the slower arrival of the precip across the
N/W areas. Temps/winds had some adjustments too.
Heading into the day Monday, low pressure with the associated
front will slowly drift off the coast through the day. This
should bring any heavy rain to an end early in the day but still
think we'll see some showers and periods of lighter rain around
through much of the day, especially east of I-95. Temperatures
will hold mainly in the 50s due to the cooler NW winds behind
the front.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The axis of a upper-level trough is forecast to be shifting to our
east Monday night. As this occurs, the flow aloft turns zonal
through Tuesday before backing some Wednesday as a strong upper-
level trough migrates towards the Tennessee and Ohio valleys. As
this occurs, surface high pressure becomes more centered to our
north and then northeast but also extending down across our area.
The approach of surface high pressure will result in a diminishing
wind Monday night and a drier and colder air mass will also be
settling in. This will occur once any lingering shower near the
coast moves offshore early Monday evening. Low temperatures by
daybreak Tuesday are forecast to be in the 30s, with some 20s north
of I-78. The presence of some ridging aloft on Tuesday should result
in a milder afternoon, although still cooler along the coast. As the
center of surface high pressure then becomes more centered to our
northeast and extends into our area, the low-level flow turns more
onshore. The strength of this onshore flow will have an impact on
how cooler it is farther inland. Otherwise, it will much cooler with
this onshore flow closer to the coast with a marine influence
occurring. The air mass could be dry enough though to keep marine
stratus from developing, however this is less certain. The extent of
the cloud cover Wednesday will also determine high temperatures.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Summary...Temperatures above average, with the exception of Friday.
The next main system with some showers are on Thursday.
Synoptic Overview...An upper-level trough arrives across the East
Thursday into Friday and it may take on a negative-tilt. The trough
then lifts out Friday night into Saturday. The flow aloft then tends
to turn more zonal through Sunday. At the surface, a potentially
strong cold front moves through later Thursday, then high pressure
builds to our south Friday into Saturday. A system may then move
across or nearby Sunday.
For Thursday and Friday...A potentially strong upper-level trough is
forecast to pivot across the East during this time frame. This
trough may take on a negative-tilt as strong energy rotates through
the base of the trough and then up its east side. As deep low
pressure moves across the Great Lakes and adjacent Canada, its
strong cold front arrives in our area later Thursday then offshore
by Friday morning. This timing could change some, however as of now
a plume of moisture should extend into our area and given the
strengthening wind field and strong trough and cold front arriving,
some heavier showers are possible. Given the parent low currently
forecast to track well north of our area and likely occlude though,
there could be a disconnect in the forcing across our area and
therefore potentially keeping the amount of showers reduced some
with the arrival of the front. There could also be some lingering
stratus and if this were to occur then temperatures will be cooler
and any instability will be more limited. The opposite then could
result in at least some thunder potential especially if it is tied
with peak heating. In the wake of the cold front, another setup of a
tightened pressure gradient within a cold air advection regime which
translates to a gusty northwesterly breeze Friday. Given the trough
aloft overhead Friday, a much cooler air mass is forecast to be in
place.
For Saturday and Sunday...The aforementioned upper-level trough is
forecast to be lifting to our northeast to start Saturday, allowing
surface high pressure to our south to extend into our area with less
wind. The next system however may be moving into the Ohio Valley,
and therefore any sunshine may give way to increasing clouds. Given
the trough moving out, daytime temperatures should be several
degrees milder Saturday compared to Friday and then even warmer for
Sunday.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR/MVFR CIGS have lasted longer than earlier
expected. The 00Z TAFS included the slower timing but also
slightly improved the CIGS/VSBYS overnight with mostly low MVFR
and less widespread IFR overnight. TS for KRDG only attm. LLWS
extended a few more hours especially SE. South winds 10-15 knots
with gusts to 20-25 knots diminishing through the night, then
becoming west to northwest by daybreak Monday. Low confidence
with the details/timing.
Monday...Areas of MVFR ceilings with some lingering showers in the
morning, then improving to VFR with some decreasing clouds.
Northwest winds 10-15 knots with gusts up to 25 knots.
AMD NOT SKED continues at KMIV due to a comms issue.
Outlook...
Monday night...VFR. Winds diminishing to 10 knots or less.
Tuesday...VFR.
Wednesday...Some MVFR ceilings possible.
Thursday...A period of sub-VFR conditions with some showers.
Friday...Mainly VFR. Northwest wind gusts up to 30 knots.
&&
.MARINE...
Winds will ramp up through the rest of this afternoon into this
evening with a Gale Warning in effect for all or our Marine
zones from this evening. Expect a period of sustained southerly
winds near 30 knots this evening with some gusts to 35 knots.
The winds will diminish overnight however elevated seas of 6 to
8 feet will continue right through Monday over our ocean zones.
Outlook...
Monday night...Small Craft Advisory conditions.
Tuesday...Small Craft Advisory conditions gradually diminish.
Wednesday...The conditions are anticipated to be below Small Craft
Advisory criteria.
Thursday and Friday...Small Craft Advisory conditions probable. A
period of gale force wind gusts possible Friday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Wind Advisory until 11 PM EDT this evening for NJZ013-014-
020>027.
DE...Wind Advisory until 11 PM EDT this evening for DEZ002>004.
MD...Wind Advisory until 11 PM EDT this evening for MDZ015-019-020.
MARINE...Gale Warning until 2 AM EDT Monday for ANZ430-431-450>455.
&&
SYNOPSIS...Gorse
NEAR TERM...Fitzsimmons/po
SHORT TERM...Gorse
LONG TERM...Gorse
AVIATION...Gorse/po
MARINE...Fitzsimmons/GorseIn the hours before
Local storm report, Mar 16, 8:31 PM EDT, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
831 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Non-Tstm Wnd Dmg 1 S Mount Holly WFO 40.00N 74.82W
03/16/2025 Burlington NJ Public
Fallen tree knocked down powerlines near the
intersection of Rancocas Rd and Tallowood
Dr.
&&
MJLLocal storm report, Mar 16, 8:59 PM EDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
859 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Non-Tstm Wnd Dmg 1 WNW Villanova 40.03N 75.36W
03/16/2025 Delaware PA Dept of Highways
PennDOT reported a downed tree on I-476
southbound near Exit 13 - US 30.
&&
MJLNearby
Areal Flood Warnings in Delaware, 2025Every areal flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.